A geometric reverse to the plus construction and some examples of pseudocollars on high-dimensional manifolds. (English) Zbl 1448.57035

Let \(N^{n}\) be a compact smooth manifold. A one-sided \(h\)-cobordism (resp. \(s\)-cobordism) \((W,N,M)\) is a cobordism for which either \(N \hookrightarrow W\) or \(M \hookrightarrow W\) is a homotopy equivalence (resp. simple homotopy equivalence). The main result of this paper shows the existence of one-sided \(s\)-cobordims starting from a an exact sequence \(1 \rightarrow S \rightarrow G \rightarrow Q \rightarrow 1\) where \(S\) is a finitely presented superperfect group, \(G\) is a semidirect product of \(Q\) by \(S\), \(N\) is any \(n\)-manifold with \(n \geq 6\), and \(\pi_{1}(M) \cong Q\). This is a form of reverse to the plus construction, a method for simplifying the fundamental group of a space without changing its homology and cohomology groups. The author also shows that this allows uncountably many pseudocollars on some closed manifolds with the same boundary. These are obtained by using the first result and Thompson’s group.


57R80 \(h\)- and \(s\)-cobordism
57R65 Surgery and handlebodies
57R19 Algebraic topology on manifolds and differential topology
57S30 Discontinuous groups of transformations
57M07 Topological methods in group theory
Full Text: DOI arXiv Euclid


[1] F. Ancel and C. Guilbault, \(\mathcal{Z}\)-Compactifications of open manifolds, Topology 38 (1999), 1265–1280. · Zbl 0951.57011
[2] R. Baer and F. Levi, Freie Produkte und ihre Untergruppen, Compos. Math. 3 (1936), 391–398. · JFM 62.1093.03
[3] K. Brown, The geometry of finitely presented simple groups, Algorithms and classification in combinatorial group theory, Math. Sci. Res. Inst. Publ., pp. 121–136, 1992. · Zbl 0753.20007
[4] M. Brown, Locally flat embeddings of topological manifolds, Ann. of Math. 75 (1962), 331–341. · Zbl 0201.56202 · doi:10.2307/1970177
[5] T. Chapman and L. Siebenmann, Finding a boundary for a Hilbert cube manifold, Topology 3 (1965), 171–208. · Zbl 0361.57008 · doi:10.1007/BF02392417
[6] M. Cohen, A course in simple-homotopy theory, first edition, Springer, New York, 1973. · Zbl 0261.57009
[7] M. Curtis and K. Kwun, Infinite sums of manifolds, Acta Math. 137 (1976), 31–42. · Zbl 0137.17701 · doi:10.1016/0040-9383(65)90068-6
[8] M. Freedman and F. Quinn, Topology of \(4\)-manifolds, Princeton University Press, Princeton, 1990. · Zbl 0705.57001
[9] R. Geoghegan, Topological methods in group theory, Springer, New York, 2007. · Zbl 1141.57001
[10] C. Guilbault, Manifolds with non-stable fundamental groups at infinity, Geom. Topol. 4 (2000), 537–579. · Zbl 0958.57023 · doi:10.2140/gt.2000.4.537
[11] C. Guilbault, Ends, shapes, and boundaries in manifold topology and geometric group theory, Topology and geometric group theory, Springer Proc. Math. Stat., pp. 45–125, Springer, 2016. · Zbl 1434.57019
[12] C. Guilbault and F. Tinsley, Noncompact manifolds that are inward tame, Pacific J. Math. 288 (2017), no. 1, 87–128. · Zbl 1379.57027 · doi:10.2140/pjm.2017.288.87
[13] C. Guilbault and F. Tinsley, Manifolds with non-stable fundamental groups at infinity, II, Geom. Topol. 7 (2003), 255–286. · Zbl 1032.57020 · doi:10.2140/gt.2003.7.255
[14] C. Guilbault and F. Tinsley, Manifolds with non-stable fundamental groups at infinity, III, Geom. Topol. 10 (2006), 541–556. · Zbl 1130.57032 · doi:10.2140/gt.2006.10.541
[15] C. Guilbault and F. Tinsley, Spherical alterations of handles: embedding the manifold plus construction, Algebr. Geom. Topol. 13 (2013), 35–60. · Zbl 1420.57060 · doi:10.2140/agt.2013.13.35
[16] A. Hatcher, Algebraic topology, Cambridge University Press, Cambridge, 2002. · Zbl 1044.55001
[17] J.-C. Hausmann, Homological surgery, Ann. of Math. 104 (1976), 573–584. · Zbl 0359.57020 · doi:10.2307/1970967
[18] M. Kervaire, Smooth homology spheres and their fundamental groups, Trans. Amer. Math. Soc. 144 (1969), 67–72. · Zbl 0187.20401 · doi:10.1090/S0002-9947-1969-0253347-3
[19] R. Lyndon and P. Schupp, Combinatorial group theory, first edition, Springer, Berlin, 2013. · Zbl 0997.20037
[20] H. Neumann and I. Dey, The Hopf property of free groups, Math. Z. 117 (1970), 325–339. · Zbl 0204.34205 · doi:10.1007/BF01109851
[21] W. Parry, J. Cannon, and W. Floyd, Introductory notes on Richard Thompson’s groups, Enseign. Math. (2) 42 (1996), 215–256. · Zbl 0880.20027
[22] J. Robbin, Matrix algebra: using MINImal MATlab, first edition, A K Peters, Wellesley, 1994. · Zbl 0817.15001
[23] D. J. S. Robinson, A course in the theory of groups, second edition, Springer, New York, 1995. · Zbl 0836.20001
[24] C. Rourke and B. Sanderson, Introduction to piecewise-linear topology, Springer, Berlin, 1972. · Zbl 0254.57010
[25] L. Siebenmann, The obstruction to finding a boundary for an open manifold of dimension greater than five, Ph.D. thesis, Princeton, 1965.
[26] P. Sparks, Contractible \(n\)-manifolds and the double \(n\)-space property, Ph.D. thesis, University of Wisconsin-Milwaukee, 2014. · Zbl 1397.57040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.